Tornadoes · United States · Texas · 2008
EF0 tornado, Anson to New Hope, Texas, April 23, 2008
From Anson to New Hope, this EF0 tornado ran 0.1 miles across Jones County on April 23, 2008, touching down at 4:17 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 23, 2008
- Touchdown
- 4:17 PM CDT (21:17 UTC)
- Lifted
- 4:20 PM CDT (21:20 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 32.720, -99.940
- Lift-off point
- 32.720, -99.940
- Record number
- 0804231517-01
What the Weather Service recorded
Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan. These storms continued to move east towards the U.S. Highway 277 corridor where one of the supercells rapidly intensified just west of Anson. Straight line winds associated with a powerful rear flank downdraft caused widespread damage across Anson and surrounding rural areas. Many power poles were snapped just north of Anson on U.S. Highway 277. Many trees were either uprooted or had their branches snapped by the severe thunderstorm wind gusts. High winds caused roof damage, destroyed outbuildings, and overturned tractor trailers. Winds were estimated at 70 to 90 mph. An EF0 tornado with winds estimated at 65 to 85 mph caused damage to power poles 5 miles north of Anson and caused some roof damage to a home 5 miles west-southwest of Avoca. This severe thunderstorm weakened slightly as it moved east before strengthening once again just east of Albany where more wind damage was reported as well as another report of a tornado by storm chasers. Widespread hail damaged crops, homes, and automobiles, with sizes ranging from quarter to baseball size. There was also reports of flash flooding in the town of Lueders.
Anson Fire Department officials reported a brief tornado 4 miles southwest of Anson.
A storm chaser reported a brief tornado about 8 miles west-southwest of the town of Hawley.
National Weather Service Storm Survey revealed that an EF0 tornado caused roof damage to a home 5 miles west-southwest of Avoca. There was also broken tree limbs along the path and many power poles snapped along U.S. Highway 277 just south of the Farm Road 1636 intersection.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 3:26 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 23, 3:26 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT WED APR 23 2008 .SYNOPSIS... CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY. STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU. AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY THE MIDDLE OF NEXT WEEK. .FIRE WEATHER... RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING AN ELEVATED FIRE DANGER. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 87 63 79 / 50 0 10 20 SAN ANGELO 65 89 63 83 / 40 0 10 20 JUNCTION 65 86 65 83 / 30 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 831 AM CDT WED APR 23 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 831 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL. AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD TO JUNCTION LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.
In the hours before
Local storm report, Apr 23, 2:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL HOBBS 32.78N 100.59W
04/23/2008 E1.75 INCH FISHER TX LAW ENFORCEMENT
&&
07Local storm report, Apr 23, 2:57 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TORNADO 4 S ROTAN 32.80N 100.46W
04/23/2008 FISHER TX LAW ENFORCEMENT
&&
07Local storm report, Apr 23, 3:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL ROTAN 32.85N 100.46W
04/23/2008 E1.75 INCH FISHER TX BROADCAST MEDIA
&&
HGUERRERLocal storm report, Apr 23, 3:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 5 SW ROBY 32.70N 100.44W
04/23/2008 FISHER TX LAW ENFORCEMENT
&&
11Local storm report, Apr 23, 3:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL ROBY 32.75N 100.38W
04/23/2008 E0.88 INCH FISHER TX PUBLIC
&&
07Local storm report, Apr 23, 4:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SW ANSON 32.72N 99.94W
04/23/2008 JONES TX FIRE DEPT/RESCUE
&&
HGUERRERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
9.3 hours before the tornado, 229 km from the path. April 23, 2008.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Surface CAPE
- 2087 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
- 0-3 km lapse rate
- 5.7 K/km
Midland Regional, TX (KMAF), 00:00Z
2.7 hours after it, 229 km from the path. April 24, 2008.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -196 J/kg
- Surface CAPE
- 2574 J/kg
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 8.2 K/km
The surface observations
Dyess Afb/Abilene (DYS), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 67 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 23, 2008
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 23 | 2:34 PM CDT | EF0 | Scurry, TX | 5.1 | 50 | $10,000 | ||
| April 23 | 2:50 PM CDT | EF1 | Scurry, TX | 1.7 | 100 | $20,000 | ||
| April 23 | 2:54 PM CDT | EF0 | Fisher, TX | 0.1 | 50 | |||
| April 23 | 3:40 PM CDT | EF0 | Fisher, TX | 0.1 | 50 | |||
| April 23 | 3:45 PM CDT | EF0 | Dawson, TX | 0.4 | 50 | |||
| April 23 | 3:56 PM CDT | EF0 | Dawson, TX | 1.1 | 150 | |||
| April 23 | 3:56 PM CDT | EF0 | Gaines, TX | 2.6 | 200 | |||
| April 23 | 4:08 PM CDT | EF0 | Dawson, TX | 0.1 | 50 | |||
| April 23 | 4:29 PM CDT | EF0 | Jones, TX | 0.1 | 50 | |||
| April 23 | 4:35 PM CDT | EF0 | Jones, TX | 6.1 | 300 | $12,000 | ||
| April 23 | 5:25 PM CDT | EF0 | Osage, OK | 0.1 | 50 | |||
| April 23 | 5:29 PM CDT | EF0 | Dawson, TX | 0.4 | 25 | |||
| April 23 | 5:30 PM CDT | EF0 | Shackelford, TX | 0.1 | 50 | |||
| April 23 | 5:32 PM MDT | EF1 | Morrill, NE | 1.5 | 350 | $300,000 | ||
| April 23 | 6:55 PM CDT | EF0 | Howard, TX | 0.4 | 25 | |||
| April 23 | 6:56 PM CDT | EF0 | Erath, TX | 2.2 | 50 | $20,000 | ||
| April 23 | 6:58 PM CDT | EF0 | Erath, TX | 7.2 | 125 | $50,000 | ||
| April 23 | 7:40 PM CDT | EF0 | Hood, TX | 1.4 | 40 | $60,000 | ||
| April 23 | 9:35 PM CDT | EF2 | Tarrant, TX | 0.3 | 100 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.